Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 94, NWS Des Moines, IA

July 17, 2016Decatur County, Ringgold County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 17, 2016, 9:29 AM CDT for Decatur County, Ringgold County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2016, 9:29 AM CDT (14:29 UTC)
Expired
Jul 17, 2016, 10:15 AM CDT
In force
46 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Decatur County, IA, Ringgold County, IA

The radar

The Des Moines radar (KDMX), 101 km from the middle of the area, began a volume at 14:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 2.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1494 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1494 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

579 
WUUS53 KDMX 171429
SVRDMX
IAC053-159-171515-
/O.NEW.KDMX.SV.W.0094.160717T1429Z-160717T1515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
929 AM CDT SUN JUL 17 2016

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN RINGGOLD COUNTY IN SOUTH CENTRAL IOWA...
  NORTHWESTERN DECATUR COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 1015 AM CDT

* AT 929 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SUN VALLEY
  LAKE...OR 15 MILES NORTHWEST OF LEON...MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SUN VALLEY LAKE...GRAND RIVER...VAN WERT...WELDON AND BEACONSFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4080 9406 4090 9405 4090 9373 4076 9374
TIME...MOT...LOC 1429Z 276DEG 20KT 4085 9400 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

KOTENBERG
2 follow-up statements
040 
WWUS53 KDMX 171447
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
947 AM CDT SUN JUL 17 2016

IAC159-171457-
/O.CAN.KDMX.SV.W.0094.000000T0000Z-160717T1515Z/
RINGGOLD IA-
947 AM CDT SUN JUL 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RINGGOLD COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 4078 9394 4090 9392 4090 9373 4076 9374
TIME...MOT...LOC 1447Z 273DEG 25KT 4084 9384 

$$

IAC053-171515-
/O.CON.KDMX.SV.W.0094.000000T0000Z-160717T1515Z/
DECATUR IA-
947 AM CDT SUN JUL 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT
FOR NORTHWESTERN DECATUR COUNTY...

AT 947 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF LEON...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
VAN WERT AND WELDON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4078 9394 4090 9392 4090 9373 4076 9374
TIME...MOT...LOC 1447Z 273DEG 25KT 4084 9384 

HAIL...<.75IN
WIND...60MPH
 
$$

KOTENBERG
290 
WWUS53 KDMX 171507
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1007 AM CDT SUN JUL 17 2016

IAC053-171516-
/O.EXP.KDMX.SV.W.0094.000000T0000Z-160717T1515Z/
DECATUR IA-
1007 AM CDT SUN JUL 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DECATUR COUNTY
WILL EXPIRE AT 1015 AM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4078 9394 4090 9392 4090 9373 4076 9374
TIME...MOT...LOC 1506Z 276DEG 20KT 4083 9370 

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:59 AM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 17, 6:59 AM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
659 AM CDT Sun Jul 17 2016

...Updated Aviation Discussion...

.SHORT TERM.../Today through Monday/
Issued at 437 AM CDT Sun Jul 17 2016

Boundary looks to stall across southern Iowa into northern
Missouri with another shortwave to quickly move across the state
this evening. The southern and eastern sections of the forecast
area will be the focus for severe weather potential this afternoon
into the evening. With the current line of storms likely to clear
the forecast area by around 12-14z this morning, this should allow
enough time for the atmosphere to destabilize somewhat by this
afternoon. However, still concerned about leftover convective
cloud cover to linger for better part of the day and inhibit the
significant instability. Certainly conditional on how widespread
severe storms become late this afternoon into the evening,
especially with the timing of the shortwave coming across between
21z and 03z Monday. Decent shear available over southern and
eastern portions of Iowa, with the 0-6km bulk shear ranging from
30- 45 knots and 0-1km bulk shear ranging from 20-25 knots. BUFR
soundings depict LCL heights around 1500 feet this afternoon with
some veering through the profiles from Des Moines to Waterloo
southeast towards Ottumwa. Cannot rule out the potential for
damaging wind threat and for a brief stint of large hail before
the storms congeal into a line by the early evening.

.LONG TERM.../Monday Night through Saturday/ Issued at 437 AM CDT
Sun Jul 17 2016

Monday night into Tuesday...large upper level ridge remains in place
over south-central CONUS with a strong shortwave trough embedded in
the 500mb flow to move across the state between 06z to 18z Tuesday.
Main focus again looks to be heavy rain over the northern half of
the state. Strong theta-E advection an deep moisture convergence
oriented from northwest to southeast Iowa between 06z-12z Tuesday.
Warm layer cloud depths in the 14,000-14,500 feet range with PWATs
ranging from 1.5 to 2.25 inches.

Wednesday through Saturday...hot and humid weather continues to be
well advertised during this period with Thursday likely to be the
hottest day this week. 850mb temperatures warm still warming to +28C
to +30C by Thursday afternoon with good mixing, moist surface dew
points, and plenty of sunshine. Heat index values well into the
100s and possibly near 110 for the Des Moines Metro.

&&

.AVIATION.../For the 12Z TAFS through 12Z Monday morning/
Issued at 658 AM CDT Sun Jul 17 2016

VFR conditions are expected for much of the TAF period with
intermittent MVFR to IFR if a site is impacted by thunderstorms
later today into tonight. Low confidence in timing and thus
mentioning any MVFR/IFR conditions late this afternoon into
tonight.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...Podrazik
LONG TERM...Podrazik
AVIATION...Podrazik
Hazardous weather outlook, Jul 17, 5:26 AM CDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
526 AM CDT SUN JUL 17 2016

IAZ004>007-015>017-023>028-035>039-181030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
526 AM CDT SUN JUL 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THIS MORNING. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
MORE INFORMATION.

A SLIGHT RISK FOR SEVERE STORMS IS FORECAST TODAY INTO THIS
EVENING FOR PORTIONS OF THE AREA. DAMAGING WINDS AND LARGE HAIL
ALONG WITH HEAVY RAIN ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED LATE MONDAY NIGHT INTO TUESDAY. A
MARGINAL RISK OF SEVERE STORMS IS FORECAST WHERE LARGE HAIL AND
DAMAGING WINDS LOOK TO BE THE MAIN THREAT. HEAVY RAIN IS ALSO
ANTICIPATED WITH THESE STORMS. HOT AND HUMID WEATHER WILL IMPACT
THE STATE FROM WEDNESDAY THROUGH FRIDAY WITH THE HOTTEST DAY
LIKELY TO BE ON THURSDAY. HEAT INDEX VALUES OVER 100 DEGREES ARE
EXPECTED LATE THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAYBE NEEDED TODAY AND AGAIN LATE MONDAY NIGHT
INTO TUESDAY.

IAZ033-034-044>050-057>062-070>075-081>086-092>097-181030-
SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
526 AM CDT SUN JUL 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS ARE LIKELY
THROUGH THE MORNING HOURS. A SLIGHT RISK OF SEVERE STORMS IS
FORECAST FOR LATER TODAY INTO TONIGHT FOR DAMAGING WINDS AND LARGE
HAIL THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED LATE MONDAY NIGHT INTO TUESDAY. A
MARGINAL RISK OF SEVERE STORMS IS FORECAST WHERE LARGE HAIL AND
DAMAGING WINDS LOOK TO BE THE MAIN THREAT. HEAVY RAIN IS ALSO
ANTICIPATED WITH THESE STORMS. HOT AND HUMID WEATHER WILL IMPACT
THE STATE FROM WEDNESDAY THROUGH FRIDAY WITH THE HOTTEST DAY
LIKELY TO BE ON THURSDAY. HEAT INDEX VALUES OVER 100 DEGREES ARE
EXPECTED LATE THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAYBE NEEDED TODAY AND AGAIN LATE MONDAY NIGHT
INTO TUESDAY.

KLP

In the hours before

Local storm report, Jul 17, 8:41 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
841 AM CDT SUN JUL 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 AM     TSTM WND DMG     2 NNW KENT              40.98N 94.46W
07/17/2016                   UNION              IA   EMERGENCY MNGR

            TREE LIMBS DOWN AND AN AUGER WAS BLOWN OVER.
            DAMAGE OCCURRED IN ADAMS COUNTY ON THE
            ADAMS/UNION COUNTY LINE.

&&

FAB
Local storm report, Jul 17, 8:57 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
857 AM CDT SUN JUL 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 AM     TSTM WND DMG     4 NW RENWICK            42.87N 94.03W
07/17/2016                   HUMBOLDT           IA   EMERGENCY MNGR

            MACHINE SHED DESTROYED.

&&

CC
Local storm report, Jul 17, 9:00 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
900 AM CDT SUN JUL 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 AM     TSTM WND DMG     2 E THOR                42.69N 94.01W
07/17/2016                   HUMBOLDT           IA   EMERGENCY MNGR

            4 MACHINE SHEDS DAMAGE/DESTROYED. TIME
            ESTIMATED FROM RADAR. .

&&

CC
Special weather statement, Jul 17, 9:01 AM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
901 AM CDT SUN JUL 17 2016

IAZ082-083-093-094-171500-
DECATUR IA-UNION IA-RINGGOLD IA-CLARKE IA-
901 AM CDT SUN JUL 17 2016

...AREA OF STORMS MAY PRODUCE DIME SIZE HAIL...

AT 901 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHWEST OF SUN VALLEY LAKE...OR 11 MILES SOUTHEAST OF
CRESTON...MOVING EAST AT 20 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CRESTON...SUN VALLEY LAKE...AFTON...MURRAY...LORIMOR...GRAND RIVER...
TINGLEY...ARISPE...SHANNON CITY...THAYER...ELLSTON...BEACONSFIELD AND
MURRAY ROADSIDE REST AREA.

LAT...LON 4081 9432 4114 9436 4114 9387 4079 9386
TIME...MOT...LOC 1401Z 263DEG 17KT 4093 9423

KOTENBERG
Local storm report, Jul 17, 9:07 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
907 AM CDT SUN JUL 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 AM     TSTM WND DMG     JEWELL                  42.32N 93.64W
07/17/2016                   HAMILTON           IA   PUBLIC

            TREES AND LARGE BRANCHES DOWN AT JEWELL GOLF
            AND COUNTRY CLUB. REPORT VIA SOCIAL MEDIA. .

&&

CC
Local storm report, Jul 17, 9:11 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
911 AM CDT SUN JUL 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 AM     TSTM WND DMG     GRUNDY CENTER           42.36N 92.77W
07/17/2016                   GRUNDY             IA   PUBLIC

            TREES AND LARGE BRANCHES DOWNED IN TOWN.
            TIME ESTIMATED VIA RADAR. REPORT RECEIVED
            FROM SOCIAL MEDIA.

&&

CC

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 9:43 PM CDTFlash Flood WatchDMXBlack Hawk, Bremer, Butler, Cerro Gordo, Emmet, Franklin and 12 more9 hr
Jul 17, 1:17 AM CDTSpecial Weather StatementDMXCerro Gordo, Emmet, Hancock, Kossuth, Palo Alto, Winnebago and 1 more58 min
Jul 17, 1:27 AM CDTFlash Flood WarningDMXCerro Gordo, Emmet, Hancock, Kossuth, Palo Alto, Winnebago and 1 more6 hr
Jul 17, 1:37 AM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth38 min
Jul 17, 2:21 AM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Palo Alto, Pocahontas30 min
Jul 17, 2:43 AM CDTSevere Thunderstorm WarningDMXCalhoun, Hamilton, Hancock, Humboldt, Kossuth, Pocahontas and 2 more62 min
Jul 17, 3:06 AM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Greene, Webster39 min
Jul 17, 3:20 AM CDTSevere Thunderstorm WarningDMXBoone, Franklin, Greene, Hamilton, Hardin, Story and 2 more55 min
Jul 17, 4:00 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Marshall, Tama45 min
Jul 17, 4:37 AM CDTSpecial Weather StatementDMXDallas, Jasper, Polk, Poweshiek53 min
Jul 17, 7:49 AM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union56 min
Jul 17, 8:49 AM CDTSevere Thunderstorm WarningDMXAudubon, Guthrie41 min
Jul 17, 9:01 AM CDTSpecial Weather StatementDMXUnion59 min
Jul 17, 10:05 AM CDTSevere Thunderstorm WarningDMXButler, Franklin40 min
Jul 17, 10:42 AM CDTSevere Thunderstorm WarningDMXHamilton, Humboldt, Webster, Wright31 min
Jul 17, 11:04 AM CDTRiver Flood WarningDMXCerro Gordo, Floyd, Worth57 hr
Jul 17, 11:04 AM CDTSevere Thunderstorm WarningDMXButler, Franklin, Wright31 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.